Olmesartan can cause intestinal symptoms severe enough to warrant hospitalization, even years after initiating treatment with the antihypertensive drug, the Food and Drug Administration announced July 3.
In a Drug Safety Communication, the agency warns that spruelike enteropathy – with symptoms that can include severe, chronic diarrhea with significant weight loss, sometimes requiring hospitalization – has been associated with olmesartan use, months to years after starting treatment. "If patients taking olmesartan develop these symptoms and no other cause is found, the drug should be discontinued and therapy with another antihypertensive started," the statement says. Celiac disease is one of the possible causes of such symptoms that the FDA recommends should be investigated.
Spruelike enteropathy symptoms improved in all patients after they stopped taking the drug, the statement adds.
This information is being added to the olmesartan label, which currently lists diarrhea as a side effect of the drug. Olmesartan, approved in 2002 for the treatment of hypertension, is an angiotensin II receptor blocker (ARB) marketed as Benicar, Benicar HCT, Azor, and Tribenzor. The drug also is available in generic formulations. Spruelike enteropathy has not been reported with other ARBs, according to the FDA.
The warning is based on the agency’s evaluation of data that "found clear evidence of an association between olmesartan and spruelike enteropathy," the statement says. The data include the following:
• A total of 23 cases of patients reported to the FDA’s Adverse Event Reporting System, who presented with late-onset diarrhea and significant weight loss; in some patients, biopsies that showed intestinal villous atrophy. All patients improved after the drug was stopped, but 10 developed symptoms again when treatment resumed.
• A published case series of spruelike enteropathy associated with olmesartan in 22 patients, with symptoms that were similar to the cases reported to the FDA, as well as evidence of villous atrophy. These patients also improved after the drug was stopped, and in 18 patients, follow-up intestinal biopsies documented recovery or improvement of the duodenum after treatment was stopped (Mayo Clin. Proc. 2012;87:732-8).
• An analysis of claims and administrative data that identified a higher rate of celiac disease diagnoses among patients on olmesartan compared with those on other ARBs.
The mechanism for the enteropathy is "uncertain" but, based on currently available information, could be a localized, delayed hypersensitivity or cell-mediated immune response, the statement said.
In 2012, about 10.6 million prescriptions for olmesartan products were dispensed to about 1.9 million patients in U.S. outpatient retail pharmacies, according to the FDA.
Adverse events associated with olmesartan and olmesartan-containing products should be reported to the FDA’s Adverse Event Reporting System at 800-332-1088 or www.fda.gov/medwatch/.